Florida, 2017

Tornado and Flooding in Florida, June 5 to 9, 2017

June 5 to 9, 2017 · NWS MFL · 4 events in 2 counties and zones

A disturbance meandering across the Gulf of Mexico in combination with an upper level system across the western Gulf of Mexico lead to nearly a week of heavy rainfall across South Florida. The heaviest rainfall fell in the corridor from Marco Island and southern Collier county northeast into Broward and southern Palm Beach counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A disturbance meandering across the Gulf of Mexico in combination with an upper level system across the western Gulf of Mexico lead to nearly a week of heavy rainfall across South Florida. The heaviest rainfall fell in the corridor from Marco Island and southern Collier county northeast into Broward and southern Palm Beach counties. Many locations in this swath saw rainfall amounts in excess of 9 to 10 inches in a single day, and as high as almost 15 inches on the heaviest day, resulting in event totals of 15 to 20 inches in this area. Elsewhere, rainfall amounts ranged from around 4 inches across southern Miami-Dade to 7 to 8 inches in the remainder of South Florida.

This rainfall forced the closure of numerous roads across South Florida, especially in Collier and Broward counties where cars were trapped at times in the flood waters. Flooding also lead to the closure of Everglades Airpark as well as Sawgrass Mills Mall in Broward County. Significant flooding was also recorded in the Everglades, leading to road and trail closures in Big Cypress National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 5, 2:48 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 2:48 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Miami FL
348 PM EDT Mon Jun 5 2017

.DISCUSSION...
At mid-afternoon, a thermal boundary extended from Kendall to
Chokoloskee and was sinking slowly south, being reinforced by rain
cooled air from convection to the north. South of the boundary,
thin cloud cover has allowed temperatures to reach the upper 80s
with dewpoints in the upper 70s, yielding MLCAPE values near 2500
J/kg. Expect showers and thunderstorms are likely to continue to
form along this boundary for much of the afternoon and evening and
move northeastward, which may lead to training of echoes over the
same areas. Trends today have been for deep convective showers
with limited lightning, which is a clue warm rain processes are
dominating and rainfall rates are quite efficient.

A complex system of upper disturbances over the Gulf is readily
apparent in GOES-16 water vapor imagery. In advance of this slow-
moving system, southerly flow in the boundary layer has tapped deep
tropical moisture from the Caribbean, and the remnant moisture from
former east Pacific Tropical Storm Beatriz is also entrained in the
mid level southwesterlies. Model forecast precipitable water
increases into the 2.2 to 2.4 inch range tonight into Tuesday
which seems reasonable with this setup.

As the system of shortwave troughs approaches, mesoscale and
synoptic models show gradually strengthening wind fields over the
area tonight and Tuesday morning, enhancing the potential for
strong winds to be brought to the surface in any convection.
Additionally, the NAM-12 and most convection-allowing models
increase the 0-1 km storm-relative helicity into the 150-200 m2/s2
range overnight into Tuesday. A few thunderstorms with transient
supercell structure have already been observed this afternoon and
this may again be observed at any time over the next couple of
days. Limiting factors will be the chance for widespread cloud
cover and convection to limit instability, and the strongest shear
profiles may be overnight during the nocturnal minimum in
instability. A marginal risk of severe thunderstorms from SPC is
in place tonight through Wednesday.

The Gulf system is very slow to approach with the rich tropical
moisture locked in place over the area through Thursday.
Tropospheric wind profiles will become increasingly favorable for
training of heavy showers and thunderstorms Tuesday and Wednesday.
This pattern is favorable for some spots to receive a lot of
rain, but at this point it's still too soon to pin down the most
favored timing and areas at risk for flooding. For now will defer
on issuance of a flood watch though one may be required later.
Winds will also be gusty during the day Tuesday and Wednesday out
of the S/SW due to the tight local pressure gradient.

From Thursday night into Friday, the Gulf system finally moves
across central Florida and up the southeast coast, allowing a
front to approach the northwest part of our area. The boundary may
briefly slip across the Lake Okeechobee region for awhile Friday
drying things off, but all indications from the medium range
models are the boundary will wash out before crossing the entire
area with tropical moisture re-establishing by the weekend.

&&

.MARINE...
Winds will steadily increase to moderate to locally fresh levels
tonight and Tuesday over the local waters as a storm system
approaches from the west. Sustained winds 20-25 knots appear
likely tomorrow in the Gulf Waters off Collier County and a Small
Craft Advisory will be in effect. Elsewhere small craft will need
to exercise caution. Scattered thunderstorms will also be a
threat, locally increasing winds and seas.

&&

.AVIATION...
Frequent showers and occasional thunder will continue at all
terminals through the period. During dry periods VFR conditions
prevail, but periods of MVFR and even IFR possible as heavy
showers move over the terminals. This will mostly be handled with
updates and tempo groups due to uncertainty in timing of the worst
conditions. Winds so far today have been variable due to
proximity of the terminals to passing showers, but a general light
east wind flow is in place. Tomorrow, expecting winds to increase
out of the south-southwest by midday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  89  75  88 /  70  70  40  70
Fort Lauderdale  77  90  77  89 /  70  60  50  60
Miami            77  90  78  89 /  60  60  50  60
Naples           75  87  79  85 /  70  80  60  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...Small Craft Advisory from 5 AM to 8 PM EDT Tuesday for GMZ656-
     676.

&&

DISCUSSION...22/KS
MARINE...22/KS
AVIATION...KS/PS
Hazardous weather outlook, Jun 5, 3:09 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
409 PM EDT Mon Jun 5 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
061200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 PM EDT Mon Jun 5 2017

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE...
...WATERSPOUTS POSSIBLE OVER THE LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered thunderstorms are possible through the
tonight across much of South Florida and the adjacent local waters.
The primary concerns are locally heavy rainfall and lightning. The
strongest storms may also be capable of producing gusty winds and
brief funnel clouds.

Tornadoes: Waterspouts are possible on all South Florida waters
through this evening.

Flooding: Locally heavy rainfall may lead to urban flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible through the period. The primary
threat will be cloud to ground lightning and gusty winds particularly
Tuesday and Wednesday when there is a Marginal Risk of strong to
severe thunderstorms. Storms containing heavy rainfall may lead to
areas of urban flooding particularly through the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are asked to
report flood producing rains, strong wind gusts in excess of 40 mph,
hail, or tornado to the national weather service in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 5, 1:36 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
236 PM EDT MON JUN 5 2017

FLZ071-072-172-051900-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
236 PM EDT MON JUN 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for southeastern Broward County Until 300 PM
EDT...

* At 236 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Pine Island Ridge, or over Plantation, moving northeast at 20
  mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate,
  Lauderdale-By-The-Sea, Lauderhill, Coconut Creek, Oakland Park,
  North Lauderdale, Lauderdale Lakes, Dania Beach, Cooper City,
  Wilton Manors and Sea Ranch Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2598 8027 2613 8037 2627 8019 2626 8009
      2605 8012
TIME...MOT...LOC 1836Z 225DEG 16KT 2609 8027

IRL
Special weather statement, Jun 5, 5:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
633 PM EDT MON JUN 5 2017

FLZ067-071>074-052315-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-
633 PM EDT MON JUN 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for north central Miami-Dade and central
Broward Counties Until 715 PM EDT...

* At 633 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Intersection Krome And U.S. 27, or near Miramar, moving
  northeast at 20 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Pembroke Pines, Miramar, Coral Springs, Davie,
  Plantation, Sunrise, Tamarac, Margate, Lauderhill, Weston, Oakland
  Park, North Lauderdale, Lauderdale Lakes, Cooper City,
  Broadview-Pompano Park, Royal Palm Ranches, Sunshine Acres,
  Pennsuco and Pine Island Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2586 8040 2602 8069 2638 8044 2619 8016
TIME...MOT...LOC 2233Z 207DEG 17KT 2597 8045

IRL

The radar

The Miami radar (KAMX), 48 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 tornado. Local standard time, as filed.

Tornado, Broward

When
June 5, 6:07 PM EST to 6:08 PM EST
Where
Broward County, 5.62 mi WNW of Hollywood N Perry Ar to 5.57 mi WNW of Hollywood N Perry Ar
Rating
EF0
Path length
0.06 mi
Path width
10 yd
Reported by
Social Media
Coordinates
26.032, -80.313

Public posted a video on social media of a brief tornado in the area of Sheridan Street and Flamingo Road. Video was relayed by local broadcast media. Time estimated from radar. No damage was reported or observed by local officials or weather spotters.

Flood, Collier

When
June 6, 6:45 AM EST to June 7, 8:00 PM EST
Where
Collier County, 2.25 mi SSE of Marco to 3.13 mi SSE of Marco
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
25.939, -81.718

Multiple streets in Marco Island were closed due to flooding, including Bald Eagle Road from Bayport to San Marco Roads and South Collier Boulevard near Winterberry Drive.|Multiple cars were stalled in the middle of the road at the time of call. Marco Island had received 6 to 8 inches of rainfall in the past 6 to 12 hours, with a storm total of up to 15 inches over a 3-day period.

Flood, Collier

When
June 6, 9:30 AM EST to June 9, 3:00 PM EST
Where
Collier County, 14.01 mi ESE of Monroe Station to 0.96 mi NNE of Monroe Station
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
25.755, -80.857

Flooding across central and eastern Collier County resulted in the closure of Gulf Coast Visitor Center of Everglades National Park, in Everglades City, the Everglades City Airport, as well as Big Cypress National Preserve from June 6th through June 7th.

Picture received from the National Park Service show flooding of numerous access roads, trails, campgrounds, and bridges around the park, along with widespread areas of higher than normal water across the park, including flooding of normally dry forest. The Ochopee Post Office was flooding during the event, with water encroaching on Tamiami Trail (US 41) in places where it bisects the park.

County Road 29 south of Tamiami Trail (US 41), which is used to access many of these areas, was also closed the Collier County Sheriff's Office on June 6th due to flooding.

Flood, Broward

When
June 7, 7:00 AM EST to June 9, 12:00 AM EST
Where
Broward County, 8.08 mi W of Lauderdale Lakes to 7.7 mi NNE of Miramar
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.146, -80.330

The heaviest rainfall of the event across Broward County fell during June 7th and 8th. The worst impacts were generally reported across Sunrise, Weston, and Davie. There was a multiday closure of the Sawgrass Mills Mall located in Sunrise, the second largest attraction in the state of Florida, due to flooding of the parking lot and mall entrances. Sunrise Fire Station 59 sustained roof damage to the lobby and firefighter sleeping quarters and damage was sustained to the Sunrise Civic Center due to seeping water in the orchestra pit and the public assembly area of the facility. An off-duty NWS employee also reported 6 to 8 inches of water in most low-lying areas and roadways in the vicinity. Most swales and lakes were also out of there banks and flooding adjacent yards. The city of Davie reported several road closures, numerous flooded roadways, as well as a number of flooding homes due to both roof leaks and water encroachment from swales and lakes. Elsewhere across the county, widespread minor to moderate flooding was reported along with several unconfirmed reports of roof collapses.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710255, 710254, 710257, 710310.